North Dakota, 2011

Blizzard and Heavy Snow in North Dakota, February 19 to 21, 2011

February 19 to 21, 2011 · NWS BIS · 15 events in 15 counties and zones

Strong low pressure moving across the Central Plains brought moderate to heavy snow and blizzard conditions to parts of southwest and south central North Dakota. This episode started in the evening of February 19th, and ended during the early morning hours of February 21st.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong low pressure moving across the Central Plains brought moderate to heavy snow and blizzard conditions to parts of southwest and south central North Dakota. This episode started in the evening of February 19th, and ended during the early morning hours of February 21st.

Storm total snowfall amounts ranged from well over one foot across the southwest, and up to nine inches in the southern James River Basin of southeastern North Dakota. Northerly winds gusting to 50 mph occurred on the back side of the surface low across the eastern Dakotas, resulting in a prolonged period of blizzard conditions. Numerous travel advisories were issued during this episode by county and state officials. Some roads were closed and transportation was severly impacted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 19, 6:59 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 19, 6:59 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CST SAT FEB 19 2011

.UPDATE...UPDATED TEMPERATURES AND CLOUDS.

&&

.DISCUSSION...TEMPERATURES TRENDING A LITTLE COOLER THAN FORECAST.
LOWERED OVERNIGHT TEMPERATURES ABOUT 1 TO 3 DEGREES BASED ON
TRENDS THIS EVENING...ESPECIALLY NORTHWEST. CLOUDS COVERING THE
REGION SO UPDATED TO CLOUDY ALL AREAS TONIGHT.

LATEST SURFACE OBS (6 PM CST) IN NORTHEAST WYOMING SHOWING
MODERATE TO HEAVY SNOW AT THIS TIME. MOVEMENT OF UPPER FEATURES
WILL CARRY THIS HEAVY SNOW INTO SOUTHWEST NORTH DAKOTA BETWEEN 9
PM AND MIDNIGHT...LIKELY REACHING AN INCH AN HOUR LATE THIS
EVENING. INCREASING NORTHEAST WINDS...ESPECIALLY EAST OF THE
MISSOURI RIVER...WILL OCCUR AFTER MIDNIGHT. THE HEAVY SNOW WILL BE
MOVING INTO SOUTH CENTRAL NORTH DAKOTA AFTER MIDNIGHT...ALONG WITH
THE WINDS. WILL BE LOOKING FOR NEAR BLIZZARD CONDITIONS ACROSS THE
FAR SOUTH CENTRAL AFTER MIDNIGHT AND EARLY SUNDAY MORNING. CURRENT
FORECAST LOOKS GOOD.

&&

.AVIATION...WINTER STORM SYSTEM WILL TRACK ACROSS THE DAKOTAS AND
MINNESOTA BRINGING RAPIDLY DETERIORATING WEATHER CONDITIONS FROM
DIK-BIS-JMS AFTER 03Z. CIGS AT OR BELOW 1 THOUSAND AND VSBYS
BELOW 1 MILE IN SNOW AND BLOWING SNOW. VSBYS ONE HALF MILE OR
LESS IN SNOW AND BLOWING SNOW POSSIBLE BETWEEN 08-12Z. IFR CIGS
AND VSBYS LIKELY TO CONTINUE AFTER 12Z. FROM WILLISTON TO MINOT
EXPECT CEILINGS 1 TO 2 THOUSAND AND VSBYS OCNLY 3 MILES IN LIGHT
SNOW 03Z THROUGH 12Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
SUNDAY NIGHT FOR NDZ019-020-034>037.

WINTER STORM WARNING UNTIL 11 PM MST SUNDAY FOR NDZ031>033-040-
041-043-044.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR
NDZ017-018.

WINTER STORM WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO
MIDNIGHT CST /11 PM MST/ SUNDAY NIGHT FOR NDZ042-045>048-050-051.

&&

ABELING
Hazardous weather outlook, Feb 19, 4:01 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CST SAT FEB 19 2011

NDZ031>033-040>048-050-051-201200-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
401 PM CST SAT FEB 19 2011 /301 PM MST SAT FEB 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW...MODERATE TO HEAVY AT TIMES...IS FORECAST TO SPREAD ACROSS
SOUTHWESTERN NORTH DAKOTA THIS EVENING...AND WILL EXPAND EASTWARD
INTO SOUTH CENTRAL NORTH DAKOTA OVERNIGHT.

IN ADDITION TO THE SNOW...NORTHEAST WINDS WILL INCREASE TONIGHT
SOUTHWEST AND SOUTH CENTRAL...WITH GUSTS UP TO 35 MPH OVER SOME
LOCATIONS. WINDS THIS STRONG...COMBINED WITH FALLING SNOW...WILL
RESULT IN BLOWING AND DRIFTING SNOW...POSSIBLY
SIGNIFICANT...WHICH WILL MAKE TRAVEL VERY HAZARDOUS. TRAVELERS ARE
URGED TO CHECK FOR THE LATEST FORECASTS AND ROAD CONDITIONS.

FOR MORE INFORMATION ON THE WINTER STORM...SEE
WWW/WEATHER.GOV/BIS.

FOR INFORMATION ON ROAD CONDITIONS...DIAL 5 1 1...OR VISIT THE
NORTH DAKOTA DEPARTMENT OF TRANSPORTATION WEB SITE AT
WWW.DOT.ND.GOV.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW...MODERATE TO HEAVY AT TIMES...AND BLOWING AND DRIFTING SNOW
WILL BE ONGOING SUNDAY MORNING. SNOW IS EXPECTED TO DIMINISH
LATER SUNDAY INTO SUNDAY EVENING WEST TO EAST. TOTAL SNOWFALL
AMOUNTS GREATER THAN 6 INCHES BY SUNDAY EVENING ARE EXPECTED IN
THE WINTER STORM WARNING AREA...WITH ISOLATED AMOUNTS UP TO 10
INCHES POSSIBLE. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

COLDER TEMPERATURES SURGING SOUTH BEHIND THIS STORM SYSTEM WILL
COMBINE WITH 5-15 MPH WINDS SUNDAY NIGHT TO RESULT IN WIND CHILLS
TO AROUND 25 BELOW SUNDAY EVENING AND OVERNIGHT INTO MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOP OBSERVERS ARE ENCOURAGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE IN BISMARCK.

NDZ017>020-034>037-201200-
MCKENZIE-DUNN-MERCER-OLIVER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
401 PM CST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW...MODERATE AT TIMES...IS FORECAST TO SPREAD ACROSS
SOUTHWESTERN NORTH DAKOTA THIS EVENING...AND WILL EXPAND EASTWARD
INTO SOUTH CENTRAL NORTH DAKOTA OVERNIGHT.

IN ADDITION TO THE SNOW...NORTHEAST WINDS WILL INCREASE TONIGHT
SOUTHWEST AND SOUTH CENTRAL...WITH GUSTS UP TO 30 MPH OVER SOME
LOCATIONS. WINDS THIS STRONG...COMBINED WITH FALLING SNOW...WILL
RESULT IN BLOWING AND DRIFTING SNOW...WHICH WILL MAKE TRAVEL VERY
HAZARDOUS. TRAVELERS ARE URGED TO CHECK FOR THE LATEST FORECASTS
AND ROAD CONDITIONS.

FOR MORE INFORMATION ON THE WINTER STORM...SEE
WWW/WEATHER.GOV/BIS.

FOR INFORMATION ON ROAD CONDITIONS...DIAL 5 1 1...OR VISIT THE
NORTH DAKOTA DEPARTMENT OF TRANSPORTATION WEB SITE AT
WWW.DOT.ND.GOV.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND BLOWING AND DRIFTING SNOW WILL BE ONGOING SUNDAY
MORNING. SNOW IS EXPECTED TO DIMINISH LATER SUNDAY INTO SUNDAY
EVENING WEST TO EAST. TOTAL SNOWFALL AMOUNTS OF 3 TO 5 INCHES BY
SUNDAY EVENING ARE EXPECTED IN THE WINTER WEATHER ADVISORY AREA.
SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

COLDER TEMPERATURES SURGING SOUTH BEHIND THIS STORM SYSTEM WILL
COMBINE WITH 5-15 MPH WINDS SUNDAY NIGHT TO RESULT IN WIND CHILLS
TO AROUND 25 BELOW SUNDAY EVENING AND OVERNIGHT INTO MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOP OBSERVERS ARE ENCOURAGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE IN BISMARCK.

NDZ001>005-009>013-021>023-025-201200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-
401 PM CST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR FOXHOLM DUE
TO CURRENT AND PLANNED RELEASES FROM UPSTREAM RESERVOIRS.

FLOODING CONTINUES ON OX CREEK THROUGH BELCOURT...DOWNSTREAM OF
BELCOURT LAKE. SUB FREEZING TEMPERATURES ARE INCREASING ICE IN
THE CHANNEL...REDUCING IS EFFICIENCY TO HANDLE THE FLOWS OUT OF
BELCOURT LAKE. THERE IS POTENTIAL FOR THE FLOOD THREAT TO
CONTINUE THROUGH SUNDAY...UNTIL OX CREEK CAN ADEQUATELY HANDLE
THE OUTFLOW FROM BELCOURT LAKE.

FOR FURTHER INFORMATION ON THE FLOOD WARNINGS...SEE
WWW.WEATHER.GOV/BIS.

WIND CHILLS TO AROUND 20 BELOW ARE FORECAST LATER TONIGHT OVER
NORTHERN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG WINTER STORM SYSTEM MOVING ACROSS THE CENTRAL PLAINS
WILL MAINLY IMPACT SOUTHERN PORTIONS OF THE STATE SUNDAY WITH WIND
AND SNOW. HOWEVER...COLDER TEMPERATURES SURGING SOUTH BEHIND THIS
STORM SYSTEM WILL COMBINE WITH 5-15 MPH WINDS SUNDAY NIGHT TO
RESULT IN WIND CHILLS TO AROUND 30 BELOW SUNDAY EVENING AND
OVERNIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEINERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow, 4 blizzard. Local standard time, as filed.

Heavy Snow, Bowman

When
February 19, 9:00 PM CST to February 20, 11:30 PM CST
Where
Bowman forecast zone
Reported by
COOP Observer
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

The cooperative observer in the city of Bowman reported a storm total snowfall of 15.4 inches.

Heavy Snow, Slope

When
February 19, 9:00 PM CST to February 20, 11:30 PM CST
Where
Slope forecast zone
Reported by
COOP Observer
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

The cooperative observer in the city of Marmarth reported a storm total snowfall of 11 inches.

Heavy Snow, Adams

When
February 19, 9:00 PM CST to February 20, 11:30 PM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

The cooperative observer in the city of Reeder reported a storm total snowfall of 16 inches.

Heavy Snow, Hettinger

When
February 19, 9:00 PM CST to February 20, 11:30 PM CST
Where
Hettinger forecast zone
Reported by
COOP Observer
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

The cooperative observer in the city of New England reported a storm total snowfall of 7 inches.

Heavy Snow, Golden Valley

When
February 19, 9:00 PM CST to February 20, 11:30 PM CST
Where
Golden Valley forecast zone
Reported by
COOP Observer
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

The cooperative observer in the city of Beach reported a storm total snowfall of 9 inches.

Heavy Snow, Billings

When
February 19, 9:00 PM CST to February 20, 11:30 PM CST
Where
Billings forecast zone
Reported by
COOP Observer
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

The cooperative observer in the city of Medora reported a storm total snowfall of 8.1 inches.

Heavy Snow, Stark

When
February 19, 9:00 PM CST to February 20, 11:30 PM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

The cooperative observer in the city of Dickinson reported a storm total snowfall of 6.6 inches.

Heavy Snow, Grant

When
February 20, 12:00 AM CST to 11:30 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

The cooperative observer at Pretty Rock reported a storm total snowfall of 16 inches.

Heavy Snow, Sioux

When
February 20, 12:00 AM CST to 11:30 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer

A storm total snowfall of 10 to 12 inches was reported across Sioux County.

Heavy Snow, Emmons

When
February 20, 12:00 AM CST to 11:30 PM CST
Where
Emmons forecast zone
Reported by
COOP Observer
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

The cooperative observers in Emmons County reported storm total snowfall amounts of 6 to 8 inches.

Heavy Snow, Morton

When
February 20, 2:00 AM CST to 11:30 PM CST
Where
Morton forecast zone
Reported by
COOP Observer

The cooperative observer at Flasher reported a storm total snowfall of 7 inches.

Blizzard, McIntosh

When
February 20, 6:00 AM CST to 11:30 PM CST
Where
McIntosh forecast zone
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds with gusts up to 50 mph combined with falling snow and the fresh snow cover on the ground.

Blizzard, Logan

When
February 20, 6:00 AM CST to 11:30 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds with gusts up to 50 mph combined with falling snow and the fresh snow cover on the ground.

Blizzard, La Moure

When
February 20, 6:00 AM CST to February 21, 3:00 AM CST
Where
La Moure forecast zone
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds with gusts up to 50 mph combined with falling snow and the fresh snow cover on the ground.

Blizzard, Dickey

When
February 20, 6:00 AM CST to February 21, 3:00 AM CST
Where
Dickey forecast zone
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds with gusts up to 50 mph combined with falling snow and the fresh snow cover on the ground.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280852, 280853, 280854, 280855, 280856, 280857, 280858, 280859, 280860, 280862, 280861, 280863, 281500, 281502, 281503.